MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D133601
Medical Device Problem Code Device Sensing Problem (2917)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a patient underwent a cardiac ablation procedure with a thermocool smarttouch catheter, and an electrode temperature error was observed.Connections were checked and replaced but the problem was not resolved.When the catheter was replaced, the problem was not solved.There was no adverse event reported on the patient.This event was originally assessed as not mdr reportable.The device was returned to johnson & johnson medtech (j&j medtech) for evaluation.Following j&j medtech procedures, a visual inspection, force test and a scanning electrode microscope (sem) of the returned device were performed.Visual analysis revealed a separation between pebax's and the second electrode.In addition, a foreign material like a greenish-white and grainy texture, presumably corrosion, was observed in the second electrode.This finding is mdr reportable.
 
Additional Manufacturer Narrative
The device was returned to johnson & johnson medtech (j&j medtech) for evaluation.Following j&j medtech procedures, a visual inspection, force test and a scanning electrode microscope (sem) of the returned device were performed.Visual analysis revealed a separation between pebax's and the second electrode.In addition, a foreign material like a greenish-white and grainy texture, presumably corrosion, was observed in the second electrode.Then, the device was connected to the generator, and an ablation cycle was performed, and the device was found working correctly.No temperature or impedance issue was identified during the test.Due to the foreign material identified on the electrode, a sem test was performed and per the composition observed in the sample, the foreign material observed could be related to copper oxidation.A manufacturing record evaluation was performed and no internal actions related to the reported complaint condition were identified.The pebax damage and corrosion identified during the analysis could be related to the temperature issue reported by the customer; therefore, the customer complaint was confirmed.The root cause of the pebax damage could be related to manufacturing process.The potential cause of the foreign material cannot be established.The instructions for use (ifu) contain the following information: if the radiofrequency (rf) generator does not display the temperature, verify that the appropriate cable is plugged into the rf generator.If the temperature is still not displayed, there may be a malfunction in the temperature sensing system that must be corrected prior to applying rf energy.Concerning the pebax damage, the instruction for use (ifu) contains the following warnings and precautions: in order to prevent damage to the catheter tip, use the insertion tube supplied with the catheter to advance or retract the catheter through the hemostatic valve of the sheath.After insertion, slide the insertion tube back toward the handle.Do not scrub or twist the tip electrode because damage to the tip electrode bond may occur and loosen the tip electrode, or damage to the contact force sensor and affect measurement accuracy.As part of johnson & johnson medtech quality process, all devices are manufactured, inspected, and released to approved specifications.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster, inc., or its employees that the report constitutes an admission that the product, biosense webster, inc., or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's reference number: (b)(4).

Brand Name
THERMOCOOL SMARTTOUCH
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
henry boden
31 technology dr
irvine, CA 92618
9497882078
MDR Report Key24186336
Report Number2029046-2026-00312
Device Sequence Number9513766
Product Code LPB
UDI-Device Identifier10846835008982
UDI-Public(01)10846835008982(17)280703(10)31693244M
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
P030031/S053
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 01/26/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberD133601
Device Lot Number31693244M
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/04/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/30/2025
Initial Report FDA Received Date01/27/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/04/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
THMCL SMARTTOUCH,TC,D,C3
Patient SexUnknown